Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Birmingham, AL

January 24, 2010Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jan 24, 2010, 4:03 PM CST for Randolph County, Alabama. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 4:03 PM CST (22:03 UTC)
Expired
Jan 24, 2010, 6:00 PM CST
In force
117 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 5:30 PM CSTFLASH FLOODWedowee, ALSEVERAL STREETS CLOSED DUE TO FLASH FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 811 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
811 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WGUS54 KBMX 242203
FFWBMX
ALC111-250000-
/O.NEW.KBMX.FF.W.0002.100124T2203Z-100125T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...

* UNTIL 600 PM CST

* AT 358 PM CST...COUNTY OFFICIALS CONTINUE TO REPORT EXCESSIVE      
  FLOWING WATER OVER PARTS OF RANDOLPH COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEDOWEE
  AND FOSTERS CROSS ROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT TWO HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3313 8525 3313 8564 3337 8565 3350 8564
      3349 8531

$$
1 follow-up statement
337 
WGUS74 KBMX 242317
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST SUN JAN 24 2010

ALC111-250000-
/O.CON.KBMX.FF.W.0002.000000T0000Z-100125T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AL-
517 PM CST SUN JAN 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR
RANDOLPH COUNTY...

AT 511 PM CST...LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER 
RANDOLPH COUNTY. SOME ROADS MAY REMAIN DIFFICULT TO DRIVE ON DUE TO 
THE HEAVY RAINFALL FROM THIS AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISON 
CROSS ROADS...WEDOWEE...AND FOSTERS CROSS ROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH ARE POSSIBLE THROUGH 
600 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3313 8525 3313 8564 3337 8565 3350 8564
      3349 8531

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 3:34 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 24, 3:34 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST SUN JAN 24 2010

.DISCUSSION...

WILL HAVE TO DEAL WITH SOME LEFT OVER CONVECTION EARLY TONIGHT. I
DO NOTE CONVECTIVE REDEVELOPMENT JUST WEST OF THE MISSISSIPPI
RIVER. I SUSPECT THAT WILL DISSIPATE SHORTLY AFTER SUNSET...AND
WILL ONLY GO WITH A CHANCE OR SLIGHT CHANCE OF SHOWERS WEST OF THE
MAIN CONVECTIVE BAND TONIGHT.

COOLER AND BREEZY FOR MONDAY...BUT IT NOW LOOKS LIKE THERE SHOULD
BE A GOOD DEAL OF SUNSHINE AND NO THREAT OF ANY LIGHT RAIN.

NEXT SYSTEM STILL FORECAST TO ARRIVE IN THE THURSDAY/FRIDAY TIME
FRAME. GFS AND ECMWF REMAIN SIMILAR ON THE PATH OF THE SURFACE
LOW...WITH THE ECMWF ABOUT 6-9 HOURS SLOWER THAN THE GFS. LATER
SHIFTS WILL NEED TO WATCH THERMAL PROFILE FORECASTS VERY
CAREFULLY...AS CENTRAL ALABAMA REMAINS NOT ALL THAT FAR FROM A
POTENTIAL FREEZING RAIN SITUATION.

MUCH COLDER BEHIND THE END OF WEEK SYSTEM.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

WINDS AHEAD OF MAIN SQUALL LINE WILL CONTINUE TO GUST OUT OF
SOUTHEAST TO AROUND 35 KNOTS...MAINLY ACROSS THE SOUTHEAST SECTIONS
OF THE STATE. AS THE MAIN LINE MOVES THROUGH ACROSS THE EASTERN HALF
OF THE STATE...1-3 HOURS OF ADDITIONAL STRATIFORM RAIN WILL OCCUR
BEHIND THE LINE...BUT NO CONVECTION (TSRA) ANTICIPATED.  IN
ADDITION...LIGHT PRESSURE GRADIENT WILL MOVE INTO THE REGION...WITH
WINDS BEHIND THE MAIN PRECIP DROPPING TO UNDER 10 KT AND A BRIEF
PERIOD OF VFR CLDS.  WITH PASSAGE OF TRUE FRONT AFTER 00Z...LOW
LEVEL MOISTURE WILL POOL NEAR SURFACE WITH MFVR CIGS AROUND 06Z AND
POSSIBLE IFR CONDS. STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     40  49  30  47  25 /  30  10  10   0   0
ANNISTON    44  51  34  49  27 /  40  10  10   0   0
BIRMINGHAM  42  52  35  49  30 /  30  10  10   0   0
TUSCALOOSA  41  53  35  52  31 /  20  10  10   0   0
CALERA      42  52  36  50  30 /  30  10  10   0   0
AUBURN      45  54  28  53  27 /  60  10  10   0   0
MONTGOMERY  44  57  34  56  30 /  40  10  10   0   0
TROY        45  57  34  56  29 /  60   0  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 24, 1:45 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CST SUN JAN 24 2010

ALZ011>015-017>050-251230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
145 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A LINE OF THUNDERSTORMS MOVES THROUGH THE EASTERN HALF OF THE
STATE THIS AFTERNOON...A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...INCLUDING ONE OR TWO TORNADOES. HEAVY RAIN WILL ALSO
RESULT IN A BRIEF PERIOD OF EXCESSIVE RAIN RUNOFF ON STREETS AND
SMALL STREAMS.  THE MAIN THREAT AREA IS FOR AREAS NEAR AND SOUTH OF
INTERSTATE 85 AND EAST OF INTERSTATE 65. IN ADDITION...AHEAD OF THE
LINE OF THUNDERSTORMS...SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS
UP TO 45 MPH WILL OCCUR. THE THREAT OF SEVERE WEATHER WILL END WITH
THE PASSAGE OF THE LINE OF STORMS...AS WELL AS THE GUSTY
WINDS...ENDING ACROSS ALL OF CENTRAL ALABAMA BY SUNSET.

MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER AS IT
RISES TO FLOOD STAGE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY WEST WINDS WILL DEVELOP ON BOTH MONDAY AND TUESDAY AFTERNOON.
SUSTAINED WINDS ARE EXPECTED BETWEEN 10 TO 20 MPH WITH HIGHER GUSTS.

MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER THROUGH
MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY SOUTH AND EAST.

STEFKOVICH

In the hours before

Local storm report, Jan 24, 10:05 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             5 SSE CARBON HILL       33.84N 87.48W
01/24/2010  E1.00 INCH       WALKER             AL   PUBLIC

            REPORTED ALONG YELLOW JACKET RD NEAR THE CEDRUM AREA.

&&

GOLDEN
Local storm report, Jan 24, 10:09 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     TSTM WND GST     4 SE CLANTON            32.80N 86.58W
01/24/2010  M70 MPH          CHILTON            AL   TRAINED SPOTTER

            A SPOTTER WITH A HANDHELD ANEMOMETER MEASURED WINDS TO 70
            MPH NEAR THE PEACH TOWER EXIT AT US-31 AND I-65 IN
            CLANTON.

&&

61
Local storm report, Jan 24, 10:57 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HEAVY RAIN       GADSDEN                 34.01N 86.01W
01/24/2010  E0.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            REPORTS OF WATER COVERING PORTIONS OF 11TH ST AND
            NOCCALULA RD. ALSO REPORTS OF WATER STANDING ON SEVERAL
            ROADS IN THE WESTERN PART OF THE COUNTY...DEPTH OF WATER
            UNKNOWN AT THIS TIME.

&&

GOLDEN
Local storm report, Jan 24, 11:04 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1104 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       SYLACAUGA               33.18N 86.26W
01/24/2010  E0.00 INCH       TALLADEGA          AL   FIRE DEPT/RESCUE

            REPORTS OF ROADWAY COVERED IN WATER ON W 10TH ST IN THE
            MIGNON AREA.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:47 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 24, 3:34 AM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker26 min
Jan 24, 3:54 AM CSTSevere Thunderstorm WarningBMXWalker, Winston29 min
Jan 24, 6:46 AM CSTAreal Flood AdvisoryBMXWalker119 min
Jan 24, 7:00 AM CSTTornado WarningBMXMarengo45 min
Jan 24, 7:53 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby31 min
Jan 24, 9:31 AM CSTTornado WarningBMXAutauga, Chilton, Coosa29 min
Jan 24, 9:41 AM CSTAreal Flood AdvisoryBMXDallas, Marengo, Perry2 hr
Jan 24, 10:01 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa29 min
Jan 24, 10:31 AM CSTAreal Flood AdvisoryBMXChilton, Clay, Coosa, Talladega3 hr
Jan 24, 10:44 AM CSTAreal Flood AdvisoryBMXEtowah3 hr
Jan 24, 11:22 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore3 hr
Jan 24, 11:45 AM CSTAreal Flood AdvisoryBMXDallas, Perry60 min
Jan 24, 12:50 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Jan 24, 1:07 PM CSTAreal Flood AdvisoryBMXClay, Cleburne, Randolph3 hr
Jan 24, 1:58 PM CSTAreal Flood AdvisoryBMXCalhoun2 hr
Jan 24, 1:58 PM CSTTornado WarningBMXChambers17 min
Jan 24, 2:04 PM CSTFlash Flood WarningBMXClay, Cleburne, Randolph116 min
Jan 24, 2:22 PM CSTAreal Flood AdvisoryBMXMacon3 hr
Jan 24, 3:44 PM CSTAreal Flood AdvisoryBMXMontgomery61 min
Jan 24, 5:30 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell30 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.